‘The most common cause of liver injury’

Canada boosts labelling rules, but some doctors want these products off the shelves

(Headline Health) Canadian researchers are the latest to document the serious health risks of acetaminophen, commonly marketed under the brand name Tylenol.

Like our neighbors to the north, U.S. consumers would be wise review what’s in their medicine cabinet, how often they take it, and whether it’s worth the risk.

Why acetaminophen is the ‘most common cause of liver injury’ in Canada

(Amina Zafar, CBC News) Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont., says acetaminophen misuse is the most common cause of liver injury in Canada.

Health Canada’s new labelling rules for acetaminophen are not strict enough, and the extra-strength products should be removed from store shelves, some doctors say.

Acetaminophen is one of the most widely used pain and fever relievers in Canada and worldwide.

It is safe if used properly, but too much can be dangerous, particularly over time.

[The safest level of any drug that can be dangerous over time is zero. – Editor]

“It is the most common cause of liver injury. Period. Full stop,” said  Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont.

The challenge for us and for practitioners and for patients and anybody that is using this medication is, how do you manage and balance the benefits of the product with the risks?

Part of the challenge is that the drug is ubiquitous. Acetaminophen is found in Tylenol and more than 400 over-the-counter products in Canada, including combination cold and cough medicines and nighttime products, such as NyQuil and Sinutab.

“It used to be that acetaminophen was just in tablets,” said Rieder.

Now it’s found in a range of new products and “you may not know that unless you look at the ingredients.”

Doctors and pharmacists may recommend acetaminophen to treat minor aches and pains, such as those from the common cold, viral and bacterial infections, headache, toothache, strains and sprains and menstrual cramps.

Too much of it can damage the liver.

Each year, about 4,500 hospitalizations in Canada occur due to acetaminophen overdose, and about 16 percent of these are accidental, Health Canada says. Read the full story at CBC.

MORE OF TODAY’S TOP HEALTH NEWS: 

Bullied for Facial Differences, Boy, 7, Adopts Look-Alike Cat; IMAGES

Dwayne Johnson Reveals Suicidal Tendencies

What To Do When You Can’t Sleep, According to Science